New Drug Approval – Lacosamide for Epilepsy




In October, the Federal Drug Administration approved lacosamide as add-on therapy for adults with partial seizures. The approval is based on data from multiple phase 1, 2, and 3 clinical trials involving approximately 1300 people.

The study participants were aged 16 years or older, and experienced between 10 and 17 seizures per month. Patients continued to take 1 to 3 previously prescribed antiepileptic drugs (AEDs) while taking lacosamide in the study. Nearly half of the study participants had tried 7 or more AEDs, and still experienced a lack of seizure control.

Patients taking lacosamide had seizures reduced by half overall, as well as a significant reduction in seizure frequency. More than 3% of patients taking lacosamide achieved complete seizure freedom during the study period, compared with less than 1% of those taking placebo.

Partial SeizureLacosamide is a new chemical entity that works by modulating sodium channels in the nervous system, as well as binding to a mediator protein that affects the growth and differentiation of nerve cells. It is not precisely understood how these two entities work together to control seizures. Lacosamide is given twice daily, has a low potential for drug interactions, and is well tolerated by study participants. The most commonly reported adverse events were dizziness, headache, and nausea.

The starting dose of lacosamide is 50 mg twice daily, and can be increased to 200 to 400 mg daily, divided into 2 doses. It is available as oral tablets and as an intravenous solution for short-term inpatient replacement therapy. No dose adjustment is required when switching from the oral to the intravenous forms. The intravenous infusion has also been well tolerated by patients, with injection site pain being noted as an adverse reaction. In no case was an adverse reaction to lacosamide the cause for discontinuation of the drug or the study. An oral solution is under development by the manufacturer.

As with other AEDs, lacosamide can increase suicidal thoughts and behaviors. All patients receiving an AED should be monitored for significant changes in mood or behavior. Caution with lacosamide is also advised for patients with severe cardiac disease or those taking drugs that can affect cardiac conduction.

Like many AEDs, lacosamide will be designated a controlled substance, but this classification is under review. The drug is expected to be available in the United States in early 2009, and marketed under the trade name Vimpat. The Belgian drug maker UCB manufactures Vimpat. They are also seeking approval for lacosamide as monotherapy in diabetic neuropathy, but the FDA issued a nonapproval letter for this indication, requesting that more studies are needed. Lacosamide was approved for use in patients with partial seizures not experiencing generalization by the European Medicines Agency in the European Union in September 2008.

Epilepsy affects nearly 50 million people worldwide, with 3 million in the United States. Less than half of these patients achieve seizure control with their first AED. Lacosamide is a significant step forward in improving the quality of life of many people suffering from epilepsy, its debilitating effects, and the adverse reactions to many AEDs currently on the market.

References

Victor Biton, William E. Rosenfeld, John Whitesides, Nathan B. Fountain, Nerija Vaiciene, G. David Rudd (2008). Intravenous lacosamide as replacement for oral lacosamide in patients with partial-onset seizures Epilepsia, 49 (3), 418-424 DOI: 10.1111/j.1528-1167.2007.01317.x

P DOTY (2007). Lacosamide Neurotherapeutics, 4 (1), 145-148 DOI: 10.1016/j.nurt.2006.10.002

  • Tomi Pintler

    I have had epilepsy since I was 9 and am now 42. I have tried about every med. out there. Last year my Dr. put me on Vimpat, wondering how that would help. I let him know that it kind of helped at first, but then my complex partials came back, plus the extreme dizzines was still going on when I took the pills. I also take Lamictal, keppra and have just put on Divaprax which I am using to help go off the vimpat. The Dr. has put me on 1/2 a pill of vimpat rather than a whole. When I started the 1/2 a pill, my side effects got worse. The dizziness has increased about 2-3 times more and it takes over an hour for it to stop. Another wierd thing is that these effects happen only in the A.M. and not the P.M. Does anyone have any suggestion on what could be happening?

Jennifer Gibson, PharmD

Jennifer Gibson, PharmD, is a practicing clinical pharmacist and medical writer/editor with experience in researching and preparing scientific publications, developing public relations materials, creating educational resources and presentations, and editing technical manuscripts. She is the owner of Excalibur Scientific, LLC.
See All Posts By The Author

Do not miss out ever again. Subscribe to get our newsletter delivered to your inbox a few times a month.